Cisapride toxicosis in dogs

Vet Hum Toxicol. 1996 Apr;38(2):118-20.

Abstract

Cisapride is an oral prokinetic agent used to facilitate or restore motility in the gastrointestinal tract. The National Animal Control Center has received 17 reports of accidental overexposure of dogs to cisapride since 1994. Doses of 640 mg/kg in dogs were reported to be lethal, but severe clinical signs have been noted at acute exposures as low as 18 mg/kg. The most common signs include diarrhea, muscle tremors and fasciculations, ataxia and incoordination, and hyperthermia. Available treatment is symptomatic and supportive. Activated charcoal is effective in reducing plasma cisapride levels.

Publication types

  • Review

MeSH terms

  • Administration, Oral
  • Animals
  • Anti-Ulcer Agents / pharmacokinetics
  • Anti-Ulcer Agents / pharmacology
  • Anti-Ulcer Agents / poisoning*
  • Anti-Ulcer Agents / therapeutic use
  • Cisapride
  • Dog Diseases / chemically induced*
  • Dog Diseases / therapy
  • Dogs
  • Drug Interactions
  • Drug Overdose / therapy
  • Drug Overdose / veterinary
  • Gastrointestinal Motility / drug effects*
  • Half-Life
  • Intestinal Absorption / drug effects
  • Male
  • Piperidines / pharmacokinetics
  • Piperidines / pharmacology
  • Piperidines / poisoning*
  • Piperidines / therapeutic use
  • Poison Control Centers

Substances

  • Anti-Ulcer Agents
  • Piperidines
  • Cisapride